Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Flagstaff, AZ

August 15, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2012, 3:52 PM MST for Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 3:52 PM MST (22:52 UTC)
Expired
Aug 15, 2012, 4:15 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS55 KFGZ 152252
SVRFGZ
AZC025-152315-
/O.NEW.KFGZ.SV.W.0029.120815T2252Z-120815T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED 7 MILES SOUTHWEST OF CHILDS POWER PLANT...OR 21 MILES 
  SOUTH OF CAMP VERDE. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3414 11201 3440 11200 3437 11167 3413 11173
TIME...MOT...LOC 2251Z 091DEG 1KT 3427 11179

$$

KD
1 follow-up statement
637 
WWUS55 KFGZ 152302
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
402 PM MST WED AUG 15 2012

AZC025-152315-
/O.CON.KFGZ.SV.W.0029.000000T0000Z-120815T2315Z/
YAVAPAI AZ-
402 PM MST WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTHEASTERN YAVAPAI COUNTY...

AT 356 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS 
LOCATED 8 MILES SOUTHWEST OF CHILDS POWER PLANT...OR 21 MILES SOUTH 
OF CAMP VERDE. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3414 11201 3440 11200 3437 11167 3413 11173
TIME...MOT...LOC 2302Z 091DEG 1KT 3427 11179

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 15, 3:15 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST WED AUG 15 2012

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST THIS
WEEK. DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE
ESPECIALLY NORTH OF THE MOGOLLON RIM...LOW END STORM ACTIVITY WILL
CONTINUE ALONG AND SOUTH OF THE MOGOLLON RIM INTO THE UPCOMING
WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE ACROSS ARIZONA THIS WEEK WILL CAUSE
SUBSIDENCE ALOFT PRODUCING A STABLE DRY LAYER ABOVE THE RELATIVELY
MOIST NEAR SURFACE LAYER. THIS STABLE LAYER WILL LIMIT VERTICAL
DEVELOPMENT OF THUNDERSTORMS THROUGH THE WEEK. THE BEST CHANCES FOR
STORM ACTIVITY WILL OCCUR NEAR THE DEEPER MOISTURE WHICH WILL REMAIN
ALONG AND SOUTH OF THE MOGOLLON RIM THROUGH THE WEEK.

FRIDAY THROUGH SUNDAY...THE ORIENTATION OF THE HIGH PRESSURE RIDGE CHANGES
THE WIND FLOW TO A MORE NORTHEASTERLY DIRECTION OFF THE RIM. THE FEW
STORMS THAT DO DEVELOP ALONG THE RIM WILL MOVE TOWARDS THE SOUTHWEST
ALONG THUNDERSTORM OUTFLOW BOUNDARIES POTENTIALLY CREATING STRONG
WIND GUSTS AS THE OUTFLOWS MOVE DOWN INTO THE LOWER ELEVATIONS OF
SOUTHERN YAVAPAI AND NORTHERN GILA COUNTIES. ADDITIONALLY NEAR THE
FOUR CORNERS REGION...OUR FORECAST MODELS ARE SHOWING DRIER LOW
LEVEL AIR MOVING IN ACROSS NORTHEASTERN ARIZONA. LARGE SCALE
SUBSIDENCE ALOFT WILL COMBINE WITH DRIER AIR NEAR THE SURFACE TO
FURTHER STABILIZE THE AIR MASS ACROSS THE NORTHEAST AND REDUCE
CHANCES FOR SHOWERS AND STORMS IN THE AREA DOWN TO AROUND 10 TO 15
PERCENT.

NEXT WEEK...THE LONG RANGE FORECAST PROJECTIONS SHOW THE HIGH MOVING
EAST INTO NEW MEXICO AND BRINGING US INTO A MORE MOISTURE RICH
SOUTHEASTERLY FLOW REGIME. CHANCES FOR SHOWERS AND STORMS INCREASE
ACROSS NORTHERN ARIZONA THROUGH MID WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...TSTMS TO THE SOUTH OF A KFLG-KSOW
LINE SHOULD CONTINUE TO BUILD SOUTHWARD...WITH WEAK OUTFLOW WINDS
POSSIBLY IMPACTING KSEZ AND KINW PRIOR TO 01-02Z. SOME VFR LIGHT
SHOWER ACTIVITY IS POSSIBLE OVER KPRC BETWEEN 00Z AND 06Z.
OTHERWISE...SCATTERED THUNDERSTORMS SHOULD REDEVELOP BY 19-20Z ALONG
AND SOUTH OF THE MOGOLLON RIM ON THURSDAY...WITH KPRC THE MOST
LIKELY TERMINAL TO SEE GUSTY WINDS AND REDUCED VISIBILITY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 15, 3:19 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 AM MST WED AUG 15 2012

AZZ004>018-037>040-160700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
319 AM MST WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND
SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS POSSIBLE ELSEWHERE.
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN ARE THE MAIN
STORM THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH THE END OF THE WEEK WITH HEAVY
RAIN BECOMING A GREATER THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 15, 2:41 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST WED AUG 15 2012

AZZ018-152215-
GILA AZ-
241 PM MST WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 315 PM MST

AT 233 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS ACROSS PORTIONS OF NORTHERN GILA
COUNTY...INCLUDING NEAR RYE AND ALONG ROUTE 288 SOUTH OF YOUNG.
THESE STORMS ARE NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3372 11097 3375 11099 3383 11120 3391 11128
      3395 11139 3401 11144 3419 11150 3432 11118
      3411 11086 3384 11084 3367 11086
TIME...MOT...LOC 2140Z 325DEG 2KT 3395 11122

KD
Special weather statement, Aug 15, 3:02 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST WED AUG 15 2012

AZZ018-152230-
GILA AZ-
302 PM MST WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 330 PM MST

AT 300 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT STRONG THUNDERSTORMS ACROSS PORTIONS OF NORTHERN GILA
COUNTY...ESPECIALLY NEAR RYE. THESE STORMS ARE NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. VERY HEAVY
RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN PARTICULAR...EXPECT RISES IN RYE
CREEK...ROCK CREEK...AND ZULU WASH NEAR RYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HEAVY RAINFALL...SLOW DOWN TO REDUCE THE RISK OF
HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER
VEHICLES.

&&

LAT...LON 3372 11097 3375 11099 3383 11120 3391 11128
      3395 11139 3401 11144 3419 11150 3432 11118
      3411 11086 3384 11084 3367 11086
TIME...MOT...LOC 2140Z 325DEG 2KT 3395 11122

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:31 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 15, 1:45 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila30 min
Aug 15, 2:41 PM MSTSpecial Weather StatementFGZGila34 min
Aug 15, 3:02 PM MSTSpecial Weather StatementFGZGila28 min
Aug 15, 3:34 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai26 min
Aug 15, 4:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Aug 15, 4:47 PM MSTSevere Thunderstorm WarningFGZYavapai43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.